Pennsylvania, 2021

Damaging Wind in Pennsylvania, August 29, 2021

August 29, 2021 · NWS CTP · 1 event in 1 county or zone

For the second day in a row, pulse storms developed over the higher terrain of western Pennsylvania during the late afternoon and early evening of August 29, 2021 in a moderate CAPE, low shear environment. One of the storms produced wind damage in northwestern Clearfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

For the second day in a row, pulse storms developed over the higher terrain of western Pennsylvania during the late afternoon and early evening of August 29, 2021 in a moderate CAPE, low shear environment. One of the storms produced wind damage in northwestern Clearfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 29, 1:53 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 29, 1:53 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
253 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Humid and unsettled conditions will continue through the end of
August with locally heavy downpours possible. Confidence is
increasing in the potential for significant heavy rainfall and
flooding impacts Wednesday into Thursday as Ida tracks to the
south of PA and interacts with a slow moving front.

&&

.NEAR TERM /THROUGH TONIGHT/...
Extensive (although thinning) stratus remains entrenched east
of the Alleghenies at mid afternoon, with partly to mostly sunny
conditions helping to fire scattered convection along and west
of the Alleghenies. Some erosion of the stratus is expected
through late afternoon and early evening, boosting hourly temps
in some areas and impacting convective evolution into the
central mountain areas.

The slow-moving, terrain-induced, diurnally-driven and generally
sub-severe convection will last into mid evening over the
western third to half of central PA. Localized rainfall amounts
of 1-2 inches are possible and may locally lead to minor
flooding issues.

Hires models continue to depict showers/storms persisting
through the overnight as a prefrontal trough crosses central and
southeast areas ahead of a cold front that reaches the lower
Great Lakes by 12Z. It will be yet another warm and muggy night,
par for the course this August, with fog pockets likely into
early Monday morning mainly over the southeast 1/2 of the area.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Aforementioned cold front will move through the region Monday,
leading to scattered showers and thunderstorms. Central PA is
still currently not outlooked by SPC for severe weather risk.
Highs will range from the upper 70s north to upper 80s southeast
Convection should fizzle out by Monday night with cooler/drier
air working into the northern tier. 24hrMinT deltas of up to -10
degrees are forecast over this area, but even lows in the upper
50s are still +5-10F above climo to put the recent streak of
very warm/muggy nights into perspective.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
*Ida Heavy Rainfall/Flooding Threat Wednesday-Thursday*

Lingering showers from the frontal passage will diminish by
early Tuesday morning. There will likely be a lull in activity
before moisture from Ida arrives Tuesday evening to overnight
Tuesday into Wednesday. Moderate to heavy rainfall is expected
all of Wednesday. Between 3 and 5 inches are forecast for the
south-central tier of Pennsylvania, with locally higher amounts
possible. Flooding is becoming a growing concern for the south-
central tier. The northern tier of Pennsylvania will see
moderate rainfall, but there is less of a chance of flooding.
Model trends have been bringing the rain farther northward, so
this will be something to watch in the coming days.

By Thursday afternoon and evening, any residual moisture from
Ida will be on the way out. High pressure and associated dry
air mass will build in, bringing fair and seasonable weather
with much lower humidity Friday and Saturday. Refreshingly cool
low temperatures are expected for Friday morning. Expect clear
and dry conditions for Friday and Saturday. Guidance hints at
some scattered rain showers for Sunday afternoon.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18z outlook... Scattered showers and thunderstorms will dot
central PA again this afternoon and early evening. Hit and miss
coverage of such precludes strict mention in the terminals at
this time. TEMPO groups will be inserted, as storms
approach/threaten individual TAF sites. We actually have a TEMPO
group inserted from the outset at KBFD, as a cluster of
thunderstorms is just to their west.

Outside of convection, largely VFR/unrestricted conditions are
foreseen, as residual stratus clouds tend to thin out by 18-19z.

Later tonight/early Monday, some guidance is suggesting the
redevelopment of lower stratus clouds. However, uncertain
positioning of a weak surface boundary makes this development
more tricky/less certain. The highest confidence of lower
cloud formation is over the Susquehanna Valley, so we did bring
some MVFR-fuel alternate restrictions in after 07-08z.

After lower clouds burn off by late morning Monday, expect
mainly VFR once again. Early indications are that diurnal
convection on Monday may be more isolated in nature.

Outlook...

Tue...Low clouds and fog possible in the morning, with
isolated-scattered thunderstorms in the afternoon/early
evening.

Wed...More widespread rainfall/embedded thunderstorms are
looking increasingly likely.

Thu...Improving weather is foreseen with time.

Fri...Mainly VFR.

&&

.CLIMATE...
Meteorological Summer (June-July-August 2021) is tracking in
the top 10 at both Harrisburg and Williamsport. Very warm nights
(avg. minT) are contributing more than hot days (avg. maxT)
with both sites currently running in the top-5 warmest on record
for average minimum temperature. August is also likely to go
down as a top-5 warmest month at both sites.

Here are the updated rankings with 3 days left in the month:

Harrisburg average temperature (JJA)
1. 2020 77.9F
2. 1966 77.6F
3. 2016 77.3F
4. 2021 77.2F
5. 2010 76.9F

Harrisburg average minimum temperature (JJA)
1. 2020 68.2F
2. 2021 68.0F
3. 2016 67.9F
4. 2010 67.6F
5. 2005 67.3F

Harrisburg average maximum temperature (JJA)
1. 1966      90.2F
2. 1999      87.7F
3. 2020/1991 87.6F
5. 1943      86.8F
6. 2016      86.7F
7. 1988/1944 86.5F
9. 2021      86.2F

Harrisburg average temperature (Aug)
1. 2016 79.1F
2. 2021 78.4F

Williamsport average temperature (JJA)
1.  2020/2016 74.4F
3.  1949/1901 74.3F
5.  1900      74.2F
6.  1995/1955 74.0F
8.  2005      73.9F
9.  2021      73.7F
10. 1991      73.6F

Williamsport average minimum temperature (JJA)
1. 1901 66.2F
2. 1899 64.0F
3. 2005 63.1F
4. 2021 63.0F
5. 2016 62.8F

Williamsport average temperature (Aug)
1. 2016 76.1F
2. 1995 75.9F
3. 2021 75.6F

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...DeVoir/Steinbugl
LONG TERM...Gutierrez
AVIATION...Jurewicz
CLIMATE...
Hazardous weather outlook, Aug 29, 3:58 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
458 AM EDT Sun Aug 29 2021

PAZ028-036-042-046-049>053-056>059-063>066-300900-
Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
458 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are continuing to monitor the potential for heavy rain and
flooding impacts Wednesday into Thursday in association with Ida.
The greatest risk appears to be over the southern part of central
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-300900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
458 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Slow-moving thunderstorms with locally heavy downpours could lead to
isolated minor flooding issues this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

We are continuing to monitor the potential for heavy rain and
flooding impacts Wednesday into Thursday in association with Ida.
The greatest risk appears to be over the southern part of central
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MRS

In the hours before

Special weather statement, Aug 29, 3:24 PM EST, 10 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Sun Aug 29 2021

PAZ017-292045-
Clearfield PA-
424 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northwestern
Clearfield County through 445 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
DuBois, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
DuBois, Sandy, Rockton, Falls Creek, Treasure Lake and Penn State
Dubois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4120 7877 4120 7871 4122 7866 4121 7865
      4120 7865 4122 7863 4118 7857 4104 7862
      4110 7880 4114 7880
TIME...MOT...LOC 2024Z 282DEG 25KT 4118 7878

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KF

The radar

The State College radar (KCCX), 66 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
August 29, 3:34 PM EST
Where
Clearfield County, 2.08 mi W of Sabula
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
41.170, -78.720

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in Treasure Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972984.